[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1991

Prolonged QTc, Thiazides, and Sudden Death-Reply

Author Affiliations

Washington, DC

Arch Intern Med. 1991;151(2):402. doi:10.1001/archinte.1991.00400020134032
Abstract

In Reply.—  Dr Kirkendall refers to a recent article1 describing an association between the use of the combination of ketanserin with potassium-losing diuretics and an increased number of deaths as compared with the use of potassium-sparing diuretics or placebo. Since ketanserin prolonged the QTc interval, it was postulated that ketanserin in the presence of hypokalemia caused more frequent cardiac arrhythmias, some of which could be fatal. Ketanserin, however, is not marketed in this country and, therefore, does not present a real clinical problem. Furthermore, thiazides alone do not cause a prolonged QTc interval. Holter monitor studies in asymptomatic hypertensive patients who took rather large doses of thiazide and many of whom became hypokalemic failed to show any increase in arrhythmic activity, including ventricular tachycardia.2Kirkendall states that ventricular tachycardia also can be induced with potassium-losing diuretics plus other drugs that prolong the QTc interval. He

First Page Preview View Large
First page PDF preview
First page PDF preview
×